Alert archive / Indiana / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 5, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 15, 2025, 3:44 AM EDT for 5 counties in Indiana; Berrien County, Cass County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2025, 3:44 AM EDT (07:44 UTC)
- Expired
- Mar 15, 2025, 4:15 AM EDT
- In force
- 31 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elkhart County, IN, LaPorte County, IN, Marshall County, IN, Saint Joseph County, IN, Starke County, IN, Berrien County, MI, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 58 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 1:18 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 2530 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:39 AM EDT, 5 minutes earlier. Its key messages:
- Ongoing Strong to severe storms into early this morning; especially west of I-69. More storms are also possible late today into the evening. Damaging wind gusts are the primary threat for both periods.
- Unseasonably warm and windy conditions will prevail today ahead of a strong cold front. Gusts up to 55 mph are expected.
- Rain mixed with or changing to snow is likely Sunday. A brief light accumulation is possible.
Area forecast discussion, Mar 15, 3:39 AM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
339 AM EDT Sat Mar 15 2025
.KEY MESSAGES...
- Ongoing Strong to severe storms into early this morning;
especially west of I-69. More storms are also possible late
today into the evening. Damaging wind gusts are the primary
threat for both periods.
- Unseasonably warm and windy conditions will prevail today ahead of
a strong cold front. Gusts up to 55 mph are expected.
- Rain mixed with or changing to snow is likely Sunday. A brief
light accumulation is possible.
&&
.DISCUSSION...
Issued at 314 AM EDT Sat Mar 15 2025
Strong to severe storms over IL were moving rapidly east. Overall
timing of 2AM EDT to about 8AM EDT appears reasonable given the
latest radar, sfc obs and high res model trends. SPC has just
included all of our forecast area in a SVR watch until 9 EM EDT.
Marginally severe instability generally up to 1000 J/Kg, but
extremely high wind shear has been supported of wind gusts up to
70 mph. Given the rapidly moving and interacting elements along
with the high level of shear, tornados are also possible. The
situation will repeat itself late this afternoon into early
tonight mainly east of I-69 with the same type of environment
of modest CAPE and high wind shear.
Very cold air will spread over the area behind a strong cold
front tonight. Thermal profiles support rain changing to snow
with some type of a chance for brief accumulations on elevated
surfaces. It's hard to imagine snow accumulating where the high
temperature yesterday was 80 degrees. For now, left light snow
accumulations in the forecast.
A very active pattern is ahead this upcoming week as numerous short
waves, upper level disturbances and upper trof transverse the CONUS.
Some of these systems will be able to briefly tap into colder
air with the chance for snow returning Wednesday night and
Thursday. Highs will be mainly in the 40s Thursday through
Saturday.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 1144 PM EDT Fri Mar 14 2025
Strong to severe storms over IL were moving rapidly east.
Adjusted time & impacts slightly based on radar, sfc obs and
high res model trends. There should be a fairly small window
with the passage of the showers and storms when gusts greater
than 40 knots are possible. More rain is expected late in the
TAF period as the upper level trof moves east. Low MVFR and
possibly IFR ceilings are expected.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
INZ005>009-012>015-017-018-020-022>027-032>034-103-104-
116-203-204-216.
OH...Wind Advisory until 8 PM EDT this evening for OHZ001-002-004-
005-015-016-024-025.
MI...Wind Advisory until 8 PM EDT this evening for MIZ078>081-177-
277.
MARINE...Gale Warning until 8 PM EDT this evening for LMZ043-046.
&&
DISCUSSION...Skipper
AVIATION...SkipperHazardous weather outlook, Mar 15, 1:50 AM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 150 AM EDT Sat Mar 15 2025 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-160600- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 150 AM EDT Sat Mar 15 2025 /1250 AM CDT Sat Mar 15 2025/ ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ SATURDAY... ...SEVERE THUNDERSTORM WATCH 40 IN EFFECT UNTIL 9 AM EDT /8 AM CDT/ THIS MORNING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Severe Thunderstorm Watch. Windy and very dry conditions will continue to bring an elevated risk of field and brush fires Saturday. Strong to severe storms are likely early Saturday morning and then possible again Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight into Saturday. LMZ043-046-160600- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 150 AM EDT Sat Mar 15 2025 ...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 40 IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Severe Thunderstorm Watch. Strong to severe storms are likely early Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 9:34 PM EDT | Wind Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Elkhart and 18 more | 22 hr |
| Mar 15, 1:27 AM EDT | Special Marine Warning | IWX | 63 min | |
| Mar 15, 2:24 AM EDT | Special Marine Warning | IWX | 66 min | |
| Mar 15, 3:07 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Pulaski, White | 38 min |
| Mar 15, 3:20 AM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 40 min |
| Mar 15, 3:22 AM EDT | Special Marine Warning | IWX | 38 min | |
| Mar 15, 3:24 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Miami | 36 min |
| Mar 15, 3:37 AM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Fulton, Kosciusko, Marshall, Miami, Pulaski and 2 more | 23 min |
| Mar 15, 3:48 AM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Kosciusko, Miami, Wabash, Whitley | 27 min |
| Mar 15, 4:16 AM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Huntington, Kosciusko, Noble, Wabash and 2 more | 29 min |
| Mar 15, 1:47 PM EDT | Special Weather Statement | IWX | Adams | 28 min |
| Mar 15, 3:48 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Noble, Whitley | 27 min |
| Mar 15, 4:13 PM EDT | Severe Thunderstorm Warning | IWX | DeKalb | 32 min |
| Mar 15, 7:10 AM EDT | Special Weather Statement | IWX | Allen | 35 min |
| Mar 15, 4:31 PM EDT | Special Weather Statement | IWX | Fulton | 14 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2025Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.